NCLEX Pharmacology: High-Yield Drugs and Antidotes
Updated October 27, 2026
Pharmacological and Parenteral Therapies is a major NCLEX-RN Client Needs area, and medication safety shows up in many other questions too. You don’t need to memorize every drug. Focus on drug classes, what to assess before giving them, dangerous side effects and antidotes. Here’s a quick reference, followed by free practice questions.
Always follow the provider’s order, facility policies and a current drug reference. Ranges vary by laboratory.
Drug classes by name ending
| Ending | Class | Key nursing points |
|---|---|---|
| -olol | Beta blockers | Check pulse and blood pressure; can mask low blood sugar |
| -pril | ACE inhibitors | Dry cough, high potassium, angioedema |
| -sartan | ARBs | High potassium, dizziness |
| -statin | Statins | Report muscle pain; check liver function |
| -azepam, -azolam | Benzodiazepines | Sedation, fall risk; flumazenil reverses |
| -mycin, -micin | Aminoglycosides (gentamicin, tobramycin) | Kidney damage and hearing loss; check levels |
Before giving key drugs
| Drug | Assess first |
|---|---|
| Digoxin | Apical pulse for a full minute (commonly hold if adult pulse is below 60); potassium |
| Warfarin | INR (therapeutic usually 2 to 3 for most indications) |
| Heparin | aPTT and platelets |
| Insulin | Blood glucose and whether the client will be eating |
| Loop diuretics | Potassium, blood pressure, intake and output |
Antidotes
| Drug | Antidote |
|---|---|
| Warfarin | Vitamin K |
| Heparin | Protamine sulfate |
| Opioids | Naloxone |
| Benzodiazepines | Flumazenil |
| Acetaminophen | Acetylcysteine |
| Magnesium sulfate | Calcium gluconate |
Free NCLEX pharmacology practice questions
-
A client taking digoxin reports nausea and seeing yellow-green halos around lights. What should the nurse suspect?Answer: ANausea, vomiting and visual changes such as yellow-green halos are classic signs of digoxin toxicity. Hold the dose, check the digoxin and potassium levels and notify the provider.
-
Which antidote should the nurse have available for a client receiving IV heparin?Answer: CProtamine sulfate reverses heparin. Vitamin K reverses warfarin.
-
A client is receiving gentamicin. Which finding should the nurse report immediately?Answer: BAminoglycosides like gentamicin can damage hearing and the kidneys. Ringing in the ears and falling urine output are warning signs to report.
-
A client with an overdose of acetaminophen is admitted. Which medication should the nurse anticipate?Answer: DAcetylcysteine is the antidote for acetaminophen overdose and helps protect the liver.
-
A client taking a beta blocker for hypertension also has diabetes. What should the nurse teach?Answer: ABeta blockers can mask the fast heart rate and tremor of hypoglycemia, so clients should check their blood sugar if they feel unwell.
-
Which laboratory value should the nurse monitor for a client receiving warfarin?Answer: BWarfarin is monitored with the PT/INR. Heparin is monitored with the aPTT.
-
A client starting lisinopril reports a dry, persistent cough. What should the nurse know?Answer: AA dry cough is a common ACE inhibitor side effect, caused by bradykinin build-up. Report it, since the provider may switch to another drug such as an ARB. Swelling of the face or tongue (angioedema) is an emergency.
-
Which electrolyte should the nurse monitor closely in a client taking furosemide?Answer: CLoop diuretics such as furosemide cause potassium loss, raising the risk of hypokalemia and dangerous rhythms, especially with digoxin. Sodium and fluid status also matter.
-
A client receiving morphine has a respiratory rate of 8 breaths per minute and is hard to rouse. Which medication should the nurse anticipate?Answer: DNaloxone reverses opioid-induced respiratory depression. Support breathing first and follow protocol. Flumazenil reverses benzodiazepines, and protamine reverses heparin.
-
When should a client take levothyroxine?Answer: BLevothyroxine is best absorbed on an empty stomach, consistently each morning. Calcium, iron and antacids interfere with absorption, so they're taken hours apart.
-
A client taking lithium should be taught to:Answer: CChanges in fluid or sodium affect lithium levels. Dehydration or low sodium can lead to toxicity, with signs such as GI upset, coarse tremor and confusion. Regular blood levels are needed.
-
A client on insulin glargine asks when it peaks. What should the nurse explain?Answer: AGlargine is a long-acting basal insulin that provides steady coverage over about 24 hours with little or no peak. It shouldn't be mixed with other insulins in the same syringe.
-
Which assessment is most important before giving a dose of metoprolol?Answer: BBeta blockers slow the heart rate and lower blood pressure. Check the apical pulse and blood pressure and hold the dose and notify the provider if they're below the ordered parameters.
-
A client is prescribed an antibiotic for 10 days. Which statement shows understanding?Answer: DClients should finish the course as prescribed unless the provider says otherwise. Stopping early or sharing antibiotics can lead to treatment failure and resistance.
Pass the NCLEX-RN on your first try
- All 178 questions across the eight Client Needs categories of the 2026 NCLEX-RN test plan
- An explanation for every answer, with the guideline, drug label or priority rule behind it
- Unlimited full 85-question practice exams, with each area in its test plan share